Missouri, 2009

Flash Flooding in Missouri, September 16, 2009

September 16, 2009 · NWS SGF · 2 events in 1 county or zone

Thunderstorms along a slow moving cold front produced heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms along a slow moving cold front produced heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 16, 5:45 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 16, 5:45 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT WED SEP 16 2009

...UPDATE TO AVIATION...

.DISCUSSION...

...OVERVIEW...
MAIN CONCERN WITH THE SHORT TERM WILL BE PRECIPITATION CHANCES
OVER THE FAR SOUTHERN COUNTIES IN THE CWA. STRONG SYSTEM AND COLD
FRONT EXPECTED TO ARRIVE IN THE LONGER TERM BY MONDAY AND STRONGER
STORMS MAY BE POSSIBLE THEN.

...CURRENT CONDITIONS...
COMPLICATED UPPER PATTERN WITH WEAK FLOW OVER MUCH OF THE CONUS
AND A COUPLE OF SLOW MOVING UPPER LOWS AFFECTING AREAS FROM THE
ROCKIES INTO THE MS VALLEY. LOW CURRENTLY AFFECTING WEATHER OVER
THE CWA WAS LOCATED OVER SOUTHERN ARKANSAS EARLY THIS MORNING.
DECENT SHORTWAVE WAS PUSHING SOUTH OUT OF THE GREAT LAKES AND INTO
THE OHIO VALLEY THIS MORNING AND IS BRINGING DRIER AIR TO THE
SOUTHWEST INTO THE REGION.

...SHORT TERM FORECAST...
DRIER AIR WILL BE ADVECTING IN FROM THE NORTH-NORTHEAST TODAY AND
WILL BATTLE THE MOISTURE TO THE SOUTH ASSOCIATED WITH THE LOW
PRESSURE OVER ARKANSAS. WITH THE MOVEMENT TO THE SOUTH OF THE
DRIER AIR...SHOULD SEE LESS COVERAGE OF PRECIPITATION TODAY...AND
WILL BE MORE CONFINED TO AREAS ALONG THE MISSOURI ARKANSAS BORDER
FOR MEASURABLE PRECIPITATION DURING THE SHORT TERM PERIOD. SHOULD
BEGIN TO SEE LESS CLOUD COVER ACROSS THE NORTHERN CWA TODAY AND
EVENTUALLY WORKING ITS WAY SOUTHWARD BY THE END OF THE SHORT TERM
PERIOD. HIGH TEMPERATURES SHOULD GENERALLY BE IN THE UPPER 70S TO
LOW 80S WITH LOWS FROM THE MID 50S TO LOW 60S. DEWPOINTS SHOULD BE
ON THE DECREASE...ESPECIALLY IN THE NORTHERN CWA INITIALLY AS THIS
DRIER AIR MASS MOVES INTO THE REGION.

...EXTENDED PERIOD...
EYES WILL TURN TO SYSTEM PUSHING INTO THE PACIFIC NORTHWEST THIS
WEEKEND. LATEST GFS DROPS THIS SYSTEM SOUTHEAST INTO THE CENTRAL
PLAINS ON MONDAY AND CLOSES OFF A LOW. DECENT COLD FRONT DEVELOPS
AND PUSHES THROUGH DURING THE DAY MONDAY. COULD SEE SOME STRONG TO
SEVERE STORMS SHOULD CURRENT GFS SCENARIO PLAY OUT.
HOWEVER...MODELS HAVE BEEN VERY INCONSISTENT IN THE EXTENDED
LATELY SO WILL NEED TO MONITOR THIS FURTHER OVER THE NEXT COUPLE
OF DAYS.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF SPRINGFIELD AND JOPLIN AIRPORTS CAN
EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS.  HIGH LEVEL CLOUD
COVER WILL CONTINUE TO HOVER OVER THESE AIRPORTS...AS MOISTURE
CIRCULATES AROUND AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST
ARKANSAS. NORTHEAST BREEZES COULD GUST IN EXCESS OF 20 MPH AT TIMES
THIS AFTERNOON.

THE BRANSON AIRPORT WILL EXPERIENCE SOME AVIATION CONCERNS REGARDING
MVFR CEILINGS ALONG WITH CHANCES FOR LIGHT RAIN.  A MODERATE TO
HEAVY SHIELD OF RAIN WAS OBSERVED OVER NORTHERN ARKANSAS.  A FEW
STRAY SHOWERS ON THE NORTHERN PERIPHERY OF THIS SHIELD OF RAIN WILL
IMPACT THE BRANSON AIRPORT...POTENTIALLY LEADING TO PERIODS OF MVFR
VISIBILITIES.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 16, 3:07 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 AM CDT WED SEP 16 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
407 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL REMAIN OVER ARKANSAS TODAY WITH DRIER AIR
MOVING INTO THE REGION FROM THE NORTH. THIS SHOULD KEEP
MOST OF THE SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN
MISSOURI AND AREAS TO THE SOUTH THROUGH TONIGHT.  SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONGER STORM SYSTEM IS EXPECTED TO DROP SOUTHEAST INTO
THE PLAINS AND MISSISSIPPI VALLEY REGION ON MONDAY.  THIS WILL
BRING A BETTER CHANCE OF THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 192 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Oregon

When
September 16, 8:40 AM CST to 10:40 AM CST
Where
Oregon County, 1.77 mi SW of Couch to 1.6 mi S of Couch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.580, -91.400

Water of an unknown depth was reported running over roadways.

Flash Flood, Oregon

When
September 16, 1:57 PM CST to 6:00 PM CST
Where
Oregon County, 3 mi E of Myrtle to 2.76 mi E of Myrtle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.500, -91.216

A low water crossing on County Road 277 at Mill Creek was flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196302, 196303.